The FDA has recalled Zofran in 32-mg intravenous doses due to concern about abnormal heart rhythm disorders, including QT interval prolongation and Torsades de Pointes.
In December 2012, recall was issued for 32-mg intravenous (IV) Zofran and the U.S. Food and Drug Administration (FDA) has issued more warnings about the risk of severe, life-threatening heart rhythm disorders.
The FDA has been investigating the link between Zofran and heart problems since September 2011. They asked the manufacturer of Zofran, GlaxoSmithKline (GSK), to conduct new safety studies.
Unfortunately, those studies indicated that Zofran could prolong a patient’s QT interval. In June 2012, the FDA issued a Safety Communication and warned:
“Specifically, at the highest tested single intravenous dose of 32 mg, the maximum mean difference in QTcF from placebo after baseline-correction was 20 msec. At the lower tested single intravenous dose of 8 mg, the maximum mean difference in QTcF from placebo after baseline-correction was 6 msec.”
QT Interval Prolongation
QT interval prolongation is a heart rhythm disorder involving an abnormally long “re-charging” period between heartbeats. The condition is a side effect of many medications.
In very serious cases, it can lead to a life-threatening condition known as Torsades de Pointes, which literally translates to “twisting of the points.” This is a severe heart rhythm disorder that can cause sudden death.
Risk-factors for QT prolongation include:
- Electrolyte imbalances (hypokalemia, hypomagnesemia)
- Congestive heart failure
- Other medications that can cause QT prolongation